Iowa, 2007

Tornado and Hail in Iowa, March 21 to 22, 2007

March 21 to 22, 2007 · NWS DMX · 20 events in 10 counties and zones

During the day, south winds drew moisture north into the state as a warm front lifted north across the area. By evening, low pressure lifted north along a cold front to the west of the state.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$332,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

During the day, south winds drew moisture north into the state as a warm front lifted north across the area. By evening, low pressure lifted north along a cold front to the west of the state. The cold front advanced into the state during the evening. Convection was limited during the afternoon due to a mid level cap and considerable low level cloudiness. Still, the atmosphere became quite unstable by the evening hours. Surface temperatures rose to the mid 60s to mid 70s across the CWA with dew points rising into the upper 50s to low 60s. Effective shear was in the 30 to 45 kt range with most unstable CAPE values in the 1000 to 2000 J/kg range. Lifted indices fell to the -3 to -6 C. range by evening. As was the case during the morning, freezing levels were in the 11,000 to 12,000 foot range. CAPE in the -10 to -30 C. layer was around 200 J/kg. Thunderstorms developed just ahead of the cold front on the west edge of the mid level cap before sunset. The storms took on a linear configuration as the moved into the state. There were two stronger areas along the line. The first was across the northern part of the state, the second along the southern two tiers of counties. Most of the storms produced hail with most reports around an inch in diameter or less. The southern part of the line took on more of a bow echo appearance and began to produce high winds. Wind gusts to near 60 MPH in Bedford in Taylor County, and in the 50 to 60 MPH range northwest of Lamoni in Decatur County. One tornado touched down in Wayne County. The tornado had an intermittent track, touching down southwest of the town of Sewal and dissipating about a mile northeast of town. Damage was done to buildings on the south side of the town. The tornado was rated an EF0, with winds of 80-85 MPH. The tornado broke apart east of Sewal with a band of downburst winds of up to 80 MPH extending across the county line into Appanoose County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Mar 21, 2:40 PM CST, 2 hours 57 minutes earlier.

Area forecast discussion, Mar 21, 2:40 PM CST, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
340 PM CDT WED MAR 21 2007

.DISCUSSION...
FIRST ROUND OF CNVCTN HAS MOVED OUT OF THE AREA NOW AND WILL HAVE TO
SEE WHEN THE CAP BREAKS.  STRONGEST PART OF CAP IS OVR IA ATTM AND
SHOULD KEEP A LID ON THINGS FOR THE NEXT FEW HOURS.  LASTEST SWODY1
LOOKS GOOD WITH INCEPTION TWD 00Z IN THE SERN NEBRASKA AREA WHERE
LIS ARE NEAR -7 NOW AND SBCAPE AROUND 2000 AT PRESENT.  INIT SEVERE
MAY START OUT ALL MODES, BUT QUICKLY TRANSITION INTO A LINEAR SYS
WITH HAIL AND WND.  TSRA EXITING THE CWA THU MRNG WITH A REL QUITE
PERIOD THU AFTN THRU FRI.  SRN COUNTIES MAY BE BRUSHED FROM TIME TO
TIME AS FRONT HANGS.  AN ACTIVE WKND ON TAP WITH NEG TILT TROF
LIFTING ACROS THE REGION.  SEVERE POTENTIAL IS THERE, BUT RAFL
POTENTIAL IS HIGHER THAN THE PRESENT SYS AND WILL NEED TO BE
MONITORED.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Mar 21, 3:11 PM CST, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
411 PM CDT WED MAR 21 2007

IAZ004-005-024-035-039-049-222115-
EMMET-KOSSUTH-HUMBOLDT-WEBSTER-BLACK HAWK-MARSHALL-
411 PM CDT WED MAR 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SMALL PORTIONS OF NORTHERN IOWA.

.DAY ONE...TONIGHT

WIDESPREAD THUNDERSTORMS ARE EXPECTED TONIGHT. A FEW SEVERE STORMS ARE
POSSIBLE...MAINLY THIS EVENING...WITH QUARTER SIZED HAIL AND 60
MPH WINDS.

MINOR RIVER FLOODING...PRIMARILY PRODUCED BY SNOW MELT...WILL
CONTINUE ALONG SECTIONS OF THE DES MOINES...IOWA...AND CEDAR RIVERS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ALTHOUGH MANY RIVERS WILL CONTINUE TO SEE GRADUAL FALLS THIS
WEEK...A FEW LOCATIONS MAY STILL REMAIN ABOVE FLOOD STAGE. FOR
DETAILS REGARDING PARTICULAR SITES OR WARNINGS AND
ADVISORIES...PLEASE VISIT THE RIVERS AND HYDROLOGY SECTION OF OUR
WEB PAGE AT WEATHER.GOV/DESMOINES.

ADDITIONAL THUNDERSTORMS ARE EXPECTED BY LATE SATURDAY AND SUNDAY
THEN AGAIN LATE TUESDAY. LOCALLY HEAVY RAINFALL IS POSSIBLE THIS
WEEKEND WITH A CHANCE OF SEVERE STORMS ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING BETWEEN 6 PM AND
MIDNIGHT THEN AGAIN ON SUNDAY.

IAZ006-007-015>017-023-025>028-033-034-036>038-044>048-050-
057>062-070>075-081>086-092>097-222115-
WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-POCAHONTAS-WRIGHT-
FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-HAMILTON-HARDIN-GRUNDY-
CRAWFORD-CARROLL-GREENE-BOONE-STORY-TAMA-AUDUBON-GUTHRIE-DALLAS-
POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-
ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-
WAYNE-APPANOOSE-DAVIS-
411 PM CDT WED MAR 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL BECOME WIDESPREAD ACROSS THE AREA THIS EVENING
INTO THE OVERNIGHT HOURS. SOME SEVERE WEATHER IS POSSIBLE WITH QUARTER
SIZED HAIL AND 65 MPH WINDS THE PRIMARY THREATS. AN ISOLATED
TORNADO IS NOT OUT OF THE QUESTION...BUT NOT LIKELY...WEST OF
INTERSTATE 35 EARLY THIS EVENING. THE HOURS OF CONCERN ARE 6 PM TO
AROUND 3 AM...WITH STORM INITIATION MOST LIKELY FROM WEST CENTRAL
TO NORTHWEST IOWA...FOLLOWED BY A SOUTHEAST PROGRESSION INTO THE
EARLY MORNING HOURS. ISOLATED HEAVY RAINFALL AMOUNTS UP TO AN INCH ARE
POSSIBLE...BUT MOST AREAS WILL BE IN THE ONE QUARTER TO ONE HALF
INCH RANGE...AND NO SIGNIFICANT RISES ON LOCAL STREAMS ARE
EXPECTED WITH THIS PRECIPITATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ADDITIONAL THUNDERSTORMS ARE EXPECTED SATURDAY AND SUNDAY THEN
AGAIN TUESDAY. LOCALLY HEAVY RAINFALL IS POSSIBLE THIS WEEKEND
WITH A CHANCE OF SEVERE STORMS ON SUNDAY. NUMEROUS ROUNDS OF
THUNDERSTORMS DURING THE PERIOD MAY AFFECT LOCAL STREAMS THAT ARE
ALREADY RUNNING NEAR BANK FULL DUE TO RECENT SNOW MELT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT BETWEEN 6 PM AND
3 AM THEN AGAIN ON SUNDAY.

DONAVON/KINNEY

The radar

The Minneapolis radar (KMPX), 173 km away, was scanning. The volume nearest the first event began at 23:36 UTC.

Open the radar archive at this moment

Event by event

14 hail, 5 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Kossuth

When
March 21, 5:37 PM CST
Where
Kossuth County, 4 mi WNW of Swea City
Measured
1 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
43.402, -94.374

Hail, Crawford

When
March 21, 5:40 PM CST
Where
Crawford County, 3 mi NW of Dow City
Measured
1 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.961, -95.541

Hail, Crawford

When
March 21, 5:43 PM CST
Where
Crawford County, 5 mi NW of Dow City
Measured
1 in hail
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
41.981, -95.569

Hail, Kossuth

When
March 21, 6:10 PM CST
Where
Kossuth County, 3.5 mi S of Fenton
Measured
1 in hail
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
43.169, -94.430

Hail, Winnebago

When
March 21, 6:56 PM CST
Where
Winnebago County, 1 mi NE of Lake Mills
Measured
1 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
43.430, -93.516

Hail, Kossuth

When
March 21, 8:35 PM CST
Where
Kossuth County, Algona
Measured
1 in hail
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
43.070, -94.230

Hail, Kossuth

When
March 21, 8:41 PM CST
Where
Kossuth County, Algona
Measured
1 in hail
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
43.070, -94.230

Hail, Adams

When
March 21, 9:00 PM CST
Where
Adams County, 9 mi W of Corning
Measured
0.88 in hail
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
40.980, -94.902

Hail, Taylor

When
March 21, 9:10 PM CST
Where
Taylor County, Gravity
Measured
1 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
40.770, -94.730

Hail, Taylor

When
March 21, 9:12 PM CST
Where
Taylor County, Gravity
Measured
1 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
40.770, -94.730

Hail, Taylor

When
March 21, 9:14 PM CST
Where
Taylor County, Gravity
Measured
1 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
40.770, -94.730

Thunderstorm Wind, Taylor

When
March 21, 9:29 PM CST
Where
Taylor County, 1 mi NE of Bedford
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
40.680, -94.707

Hail, Ringgold

When
March 21, 10:30 PM CST
Where
Ringgold County, Kellerton
Measured
1 in hail
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
40.700, -94.050

Hail, Madison

When
March 21, 11:38 PM CST
Where
Madison County, 4 mi SE of Earlham
Measured
1 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.459, -94.075

Tornado, Wayne

When
March 21, 11:39 PM CST to 11:41 PM CST
Where
Wayne County, 0.5 mi SW of Sewal to 1 mi E of Sewal
Rating
EF0
Path length
1.4 mi
Path width
35 yd
Property damage
$150,000
Reported by
NWS Storm Survey
Coordinates
40.625, -93.307

Tornado touched down southwest of Sewal and caused damage to building on the south side of town. It had an intermittent track, finally lifting about a mile east of town. The tornado was a high end EF0 tornado with winds of 80 to 85 MPH.

Thunderstorm Wind, Wayne

When
March 21, 11:43 PM CST
Where
Wayne County, 3.44 mi ESE of Harvard
Measured
70 kt (81 mph) estimated gust
Property damage
$30,000
Reported by
NWS Storm Survey
Coordinates
40.660, -93.210

Thunderstorm Wind, Wayne

When
March 21, 11:49 PM CST
Where
Wayne County, 2.08 mi S of Seymour
Measured
70 kt (81 mph) estimated gust
Property damage
$30,000
Reported by
NWS Storm Survey
Coordinates
40.650, -93.120

Thunderstorm Wind, Wayne

When
March 21, 11:51 PM CST
Where
Wayne County, 0.87 mi SE of Seymour
Measured
70 kt (81 mph) estimated gust
Property damage
$30,000
Reported by
NWS Storm Survey
Coordinates
40.670, -93.110

Thunderstorm Wind, Appanoose

When
March 21, 11:53 PM CST
Where
Appanoose County, 6 mi W of Numa
Measured
70 kt (81 mph) estimated gust
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
40.680, -93.094

Hail, Davis

When
March 22, 12:55 AM CST
Where
Davis County, Bloomfield to Ash Grove
Measured
1 in hail
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
40.750, -92.420

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2007Every state in 2007This day in weather historyThe tornado archive for Iowa, 2007Warnings in Iowa, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 11960, 11964, 11967, 11973, 11975, 11977, 11979, 11982, 11984, 11988, 11990, 11994, 11991, 11992, 12184, 12292, 12293, 12294, 12244, 11993.